Washington, 2005

Wildfire in Washington, June 25 to 28, 2005

June 25 to 28, 2005 · NWS PDT · 1 event in 1 county or zone

The Walker Canyon Fire was centered 19 miles southeast of Connell, burning 25,000 acres. The fire burned 51 power poles.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$46,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

The Walker Canyon Fire was centered 19 miles southeast of Connell, burning 25,000 acres. The fire burned 51 power poles. The cause of the fire was lightning which struck a fence post several days prior to the start of the fire on June 21st. The property damage from this event is estimated at $46,000.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jun 25, 1:30 PM PST, 2 hours 30 minutes earlier.

Area forecast discussion, Jun 25, 1:30 PM PST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
230 PM PDT SAT JUN 25 2005

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT...UPPER-LEVEL PATTERN
REMAINS FAIRLY COMPLICATED THIS AFTERNOON.  THREE AREAS OF LOW
PRESSURE ARE CURRENTLY AFFECTING THE PACIFIC NORTHWEST.  TWO OF THE
LOW PRESSURE SYSTEMS ARE CURRENTLY LOCATED IN AND AROUND WASHINGTON
AND OREGON.  THE FIRST IS TRACKING SOUTHWARD ALONG THE COAST OF
OREGON...WHILE THE OTHER IS TRACKING EASTWARD ACROSS NORTHEAST
WASHINGTON.  BOTH OF THESE SYSTEMS ARE INTERACTING WITH THE THIRD
LOW CURRENTLY SPINNING OVER WESTERN NEVADA.  THE UPPER-LEVEL
BOUNDARY WHERE THE WINDS AND MOISTURE FROM THESE THREE LOWS IS
INDICATED ON SATELLITE AS A BROAD AREA OF DIVERGENCE.  THIS AREA OF
DIVERGENCE HAS BEEN STALLED OVER CENTRAL AND NORTHEAST OREGON
THROUGHOUT THE DAY AND HAS BROUGHT HIGH LEVEL CLOUDS...ALONG WITH
ISOLATED SHOWERS TO FAR EASTERN AREAS.  THIS AFTERNOON AND EVENING
THIS BOUNDARY WILL SLIDE EASTWARD INTO IDAHO.  ISOLATED SHOWERS AND
THUNDERSTORMS WILL STILL BE POSSIBLE THIS EVENING OVER THE EASTERN
MOUNTAINS...ESPECIALLY AS THE HIGH CLOUDS CONTINUE TO THIN AND ALLOW
FOR MORE AFTERNOON HEATING.

SUNDAY AFTERNOON A WEAK TROUGH WILL REMAIN OVER THE AREA...WHILE A
STRONGER AREA OF LOW PRESSURE WILL APPROACH THE WESTERN EDGE OF THE
TROUGH ALONG THE WESTERN COAST.  DURING THIS PERIOD MUCH OF THE AREA
WILL BE BETWEEN SYSTEMS...WITH ONLY LIMITED MOISTURE AVAILABLE FOR
CONVECTION.  ENOUGH INSTABILITY WILL BE PRESENT DURING THE AFTERNOON
TO SEE ISOLATED SHOWERS AND THUNDERSTORMS DEVELOPING OVER THE
EASTERN HIGHLANDS LATE IN THE DAY...WHILE LOWLAND
LOCATIONS...INCLUDING THE COLUMBIA BASIN...WILL LIKELY REMAIN DRY
THROUGHOUT THE DAY.  WITH THE STRONGER LOW APPROACHING OFF THE COAST
CASCADE CREST LOCATIONS WILL SEE SHOWER ACTIVITY SUNDAY AFTERNOON AS
WELL.

SUNDAY NIGHT THROUGH MONDAY THE AREA OF LOW PRESSURE WILL TRACK
ACROSS THE PACIFIC NORTHWEST USHERING IN COOLER AND MOIST
CONDITIONS.  SHORT-TERM MODELS ARE IN GENERAL AGREEMENT THAT THE
BULK OF THIS SYSTEM WILL MOVE THROUGH THE AREA IN LESS THAN 24
HOURS...BUT THERE IS UNCERTAINTY WHERE THE BEST THREAT FOR
PRECIPITATION EXISTS.  CURRENT UPPER-LEVEL PATTERN SUGGESTS THAT THE
LOW WILL NOT HAVE ENOUGH ENERGY TO DIG TOO FAR TO THE SOUTH...THUS
TAKING A MORE NORTHERLY TRACK.  BOTH THE NAM AND GFS MODELS INDICATE
A PERIOD OF DECENT JET FORCING ALONG WITH THE MAIN BRUNT OF THE
LOW.  THIS WOULD HELP GENERATE PRECIPITATION.  DUE TO UNCERTAINTY
DID NOT ATTEMPT TO BREAK UP THE FORECAST DURING THE DAY MONDAY.  AS
SYSTEM DRAWS NEARER...AND FORECAST MODELS COME INTO LINE FORECAST
WILL BE PINNED DOWN A BIT BETTER.  TIMING ISSUES ASIDE...THE PERIOD
SUNDAY NIGHT THROUGH MONDAY NIGHT LOOKS COOLER WITH A GOOD CHANCE OF
PRECIPITATION FOR MOST AREAS.  CANTIN

.LONG TERM...TUESDAY THROUGH SATURDAY. LOW PRESSURE OVER MONTANA
WILL SLOWLY MOVE EAST BUT MOISTURE WILL LINGER OVER THE EASTERN
REGION SUCH AS THE BLUES AND WALLOWAS THROUGH MIDWEEK. THIS AREA MAY
CONTINUE TO EXPERIENCE SOME SHOWER ACTIVITY INTO THURSDAY. ELSEWHERE
THE TWO STATE AREA SHOULD REMAIN PRECIPITATION FREE. TEMPERATURES
WILL START OUT SEASONABLE. HOWEVER A WARMING TREND IS EXPECTED
TOWARD THE END OF THE WORK WEEK AND AFTERNOON HIGHS TEMPERATURES MAY
CLIMB TO NEAR 90 DEGREES IN THE BASIN. LOW PRESSURE JUST NORTH OF
MONTANA SATURDAY WILL DRIFT SOUTH AND MAY INITIATE SOME SHOWERS OVER
THE WALLOWAS. OTHERWISE THE REMAINDER OF THE REGION SHOULD REMAIN DRY.

&&

.AVIATION...VFR CONDITIONS WILL CONTINUE THROUGH TODAY EXCEPT FOR
THE RDM TAF SITE WHERE AFTERNOON CUMULUS BUILDUPS AFTER 21Z MAY
PRODUCE SOME ISOLATED THUNDERSTORMS THAT WILL LOWER VSBY TO AROUND 2
MILES IN AND NEAR STORMS. ELSEWHERE FEW-SCT100 WILL LOWER TO
SCT070-080 AFTER 20Z. THEN THE ENTIRE AREA SHOULD HAVE DISSIPATING
CUMULUS AFTER 03Z WITH ONLY HIGH CIRRUS PRESENT INTO SUNDAY MORNING.
WINDS AT THE DLS TAF SITE WILL EXPERIENCE GUSTS TO 28 KTS BEFORE
DIMINISHING AFTER 04Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  57  83  60  73 /  10  10  30  50
ALW  59  83  62  74 /  10  10  30  50
PSC  55  87  62  78 /  10  10  30  40
YKM  51  83  58  75 /  10  10  30  40
HRI  55  84  60  76 /  10  10  30  40
ELN  52  79  56  72 /  10  10  30  40
RDM  44  78  50  71 /  20  10  40  50
LGD  53  79  56  69 /  20  30  40  50
5J0  51  81  54  71 /  20  30  40  50
DLS  59  81  62  74 /  10  10  30  40

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&

TI:GGG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
96/97/97
Hazardous weather outlook, Jun 25, 4:00 AM PST, 12 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
500 AM PDT SAT JUN 25 2005

WAZ024>030-ORZ041>050-261130-
EAST SLOPES OF THE SOUTHERN CASCADES-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-EASTERN COLUMBIA RIVER GORGE OF OREGON-
NORTH CENTRAL OREGON-CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-
FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-BLUE MOUNTAINS-
JOHN DAY BASIN-OCHOCO-JOHN DAY HIGHLANDS-GRANDE RONDE VALLEY-
WALLOWA COUNTY-
500 AM PDT SAT JUN 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS
     NORTHWEST BLUE MOUNTAINS, CENTRAL OREGON, BLUE MOUNTAINS, JOHN
     DAY BASIN, OCHOCO-JOHN DAY HIGHLANDS, GRANDE RONDE VALLEY,
     WALLOWA COUNTY

AN UPPER LEVEL TROUGH WILL REMAIN OVER THE REGION THROUGH TONIGHT.
LINGERING MID LEVEL MOISTURE AND INSTABILITY ASSOCIATED WITH THE
TROUGH WILL LEAD TO ISOLATED AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS. SINCE THE INSTABILITY IS MARGINAL AND THERE IS A LACK
OF SIGNIFICANT WIND SHEAR IN THE LOW AND MID LEVELS...THE
THUNDERSTORMS ARE NOT EXPECTED TO BECOME STRONG. THE MAIN THREAT
FROM THUNDERSTORMS WILL BE GUSTY WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS SUNDAY
     OCHOCO-JOHN DAY HIGHLANDS, GRANDE RONDE VALLEY, WALLOWA COUNTY

THE UPPER LEVEL TROUGH WILL STILL BE OVER THE PACIFIC NORTHWEST
SUNDAY. AS A RESULT THERE WILL AGAIN BE A SLIGHT CHANCE OF
THUNDERSTORMS OVER PORTIONS OF CENTRAL AND NORTHEAST OREGON IN THE
AFTERNOON AND EVENING. THESE STORMS ARE ALSO NOT EXPECTED TO REACH
STRONG LEVELS AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PROTOTYPE GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WEATHER.GOV/PENDLETON

AND SELECT GRAPHICAL HAZARDS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Lower Columbia Basin

When
June 25, 4:00 PM PST to June 28, 11:59 PM PST
Where
Lower Columbia Basin forecast zone
Property damage
$46,000
Reported by
OTHER FEDERAL AGENCY
Coordinates
46.220, -119.419 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2005Every state in 2005This day in weather historyWarnings in Washington, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5455611.